Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 306, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 12, 2016, 8:03 PM MDT for Yuma County, Colorado. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2016, 8:03 PM MDT (02:03 UTC)
- Expired
- Jul 12, 2016, 8:45 PM MDT
- In force
- 42 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 96 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 8:30 PM MDT | HAIL 1 | Abarr, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 393 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 3309 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
555
WUUS53 KGLD 130203
SVRGLD
COC125-130245-
/O.NEW.KGLD.SV.W.0306.160713T0203Z-160713T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
803 PM MDT TUE JUL 12 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN YUMA COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 845 PM MDT
* AT 803 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF COPE...OR 23 MILES SOUTH OF YUMA...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ABARR...KIRK AND JOES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3991 10280 3991 10241 3959 10253 3964 10278
3965 10280
TIME...MOT...LOC 0203Z 271DEG 29KT 3979 10278
HAIL...1.25IN
WIND...60MPH
$$
JRM2 follow-up statements
565
WWUS53 KGLD 130215
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT TUE JUL 12 2016
COC125-130245-
/O.CON.KGLD.SV.W.0306.000000T0000Z-160713T0245Z/
YUMA CO-
815 PM MDT TUE JUL 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR SOUTHWESTERN YUMA COUNTY...
AT 815 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHEAST
OF COPE...OR 21 MILES SOUTH OF YUMA...MOVING EAST AT 20 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
ABARR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3991 10280 3991 10241 3963 10255 3972 10280
TIME...MOT...LOC 0215Z 270DEG 19KT 3981 10274
HAIL...1.25IN
WIND...70MPH
$$
JRM617
WWUS53 KGLD 130223
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
823 PM MDT TUE JUL 12 2016
COC125-130245-
/O.CON.KGLD.SV.W.0306.000000T0000Z-160713T0245Z/
YUMA CO-
823 PM MDT TUE JUL 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR SOUTHWESTERN YUMA COUNTY...
AT 823 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTHEAST
OF COPE...OR 19 MILES SOUTH OF YUMA...MOVING EAST AT 20 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
ABARR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3991 10280 3990 10244 3966 10256 3976 10280
TIME...MOT...LOC 0223Z 262DEG 18KT 3984 10271
HAIL...1.00IN
WIND...70MPH
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:10 PM MDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 12, 5:10 PM MDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Goodland KS 510 PM MDT TUE JUL 12 2016 .SHORT TERM...(This evening through Wednesday) Issued at 141 PM MDT Tue Jul 12 2016 Dry conditions will prevail this afternoon with increasing cloudiness this afternoon and evening in advance of a fast moving short wave followed by a warm front. Short term guidance has come into better agreement at midday as the HRRR and RAP have increasingly moved toward the NAM12 and SREF solutions. The ARW and NMM models however, have backed off on precip chances. Overall, I increased PoPs across the CWA in response to the model guidance coming into better agreement. The environment will become increasingly favorable for thunderstorms around or after 00Z in eastern Colorado, spreading eastward into northwest Kansas as we head through the evening and overnight. CAPE values will increase through the afternoon to near 2100 J/Kg as the warm front approaches with bulk shear at 30kt to 50kt (RAP), and DCAPE in the 400 J/Kg to 1000 J/Kg range. There is a marginal risk of severe thunderstorms that could include large hail and damaging wind gusts. .LONG TERM...(Wednesday night through Tuesday) Issued at 150 PM MDT Tue Jul 12 2016 Low chances for thunderstorms will continue Wednesday night and Thursday morning in the wake of an earlier cold frontal passage. Favorable low level upslope combined with weak shortwave trough aloft will result in limited coverage during those time periods...but increasing Thursday afternoon and evening with destabilization. Moderate to strong instability is forecast with deep layer shear of 40-50kts...an environment conducive to supercells. Only negative is lack of well-defined synoptic scale forcing which may limit overall coverage of storms. The wet pattern continues into Friday with the upper flow becoming more northwest and possible embedded shortwave trough providing lift. Afternoon instability not as impressive as Thursday...only moderate values are forecast...although deep layer shear remains around 40kts. Severe storms will be possible once again. Temperatures will be above normal on Wednesday...then below normal on Thursday and Friday. Upper ridge will begin to strengthen over the weekend. Other than some isolated storms Saturday afternoon developing on the higher terrain of eastern Colorado a hot and dry period will begin for the region. This will continue through at least Tuesday. Temperatures will return to the upper 90s/lower 100s by the beginning of next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 510 PM MDT Tue Jul 12 2016 For KGLD and KMCK...vfr conditions expected through the period. A weather disturbance will interact with a frontal boundary to produce a slight chance for thunderstorms to both KGLD and KMCK in the 03z-10z and 07z-11z timeframes respectively this evening through overnight. As the storms develop and short term model guidance comes in further refinements will be made. For the daylight hours Wednesday little if any clouds expected. Winds begin the period from the southeast around 10kts becoming light and variable in the 07z-13z timeframe. From 14z through the rest of the taf period winds shift to the northwest then north and northeast at speeds around 10kts or so with some higher gusts. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...TL LONG TERM...024 AVIATION...99
Hazardous weather outlook, Jul 12, 10:21 AM MDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1021 AM MDT TUE JUL 12 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131630- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1021 AM MDT TUE JUL 12 2016 /1121 AM CDT TUE JUL 12 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS MAY DEVELOP THIS EVENING OVER NORTHEAST COLORADO AND SPREAD EAST TONIGHT AS A WARM FRONT LIFTS NORTH OVER THE AREA. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... AN UNSETTLED PATTERN WILL BE IN PLACE WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...WITH ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE OVER PARTS OF THE REGION THROUGH THESE PERIODS. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 12, 7:26 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
726 PM MDT TUE JUL 12 2016
COZ090-130145-
YUMA COUNTY CO-
726 PM MDT TUE JUL 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
745 PM MDT...
AT 726 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF YUMA...MOVING NORTHEAST AT 50 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN YUMA
COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4020 10224 4010 10269 4027 10278 4044 10239
4044 10236
TIME...MOT...LOC 0126Z 247DEG 44KT 4022 10264
JRMSpecial weather statement, Jul 12, 7:53 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 753 PM MDT TUE JUL 12 2016 COZ090-130215- YUMA COUNTY CO- 753 PM MDT TUE JUL 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL 815 PM MDT... AT 753 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTH OF COPE...OR 21 MILES SOUTH OF YUMA...MOVING EAST AT 35 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ABARR. LAT...LON 3996 10280 4003 10263 3971 10252 3972 10280 TIME...MOT...LOC 0153Z 251DEG 30KT 3983 10285 JRM
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:26 PM MDT | Special Weather Statement | GLD | Yuma | 19 min |
| Jul 12, 7:53 PM MDT | Special Weather Statement | GLD | Yuma | 22 min |
| Jul 12, 8:43 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 36 min |
| Jul 12, 9:23 PM MDT | Special Weather Statement | GLD | Yuma | 22 min |
| Jul 12, 10:29 PM MDT | Special Weather Statement | GLD | Yuma | 16 min |
| Jul 12, 10:56 PM MDT | Special Weather Statement | GLD | Yuma | 19 min |
| Jul 12, 11:16 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 29 min |
| Jul 12, 11:46 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 25 min |
| Jul 12, 11:53 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 52 min |
| Jul 13, 12:12 AM MDT | Flash Flood Warning | GLD | Yuma | 5 hr |
| Jul 13, 12:44 AM MDT | Severe Thunderstorm Warning | GLD | Yuma | 61 min |
| Jul 13, 1:45 AM MDT | Severe Thunderstorm Warning | GLD | Yuma | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.